Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 43, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2017, 1:37 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 1:37 PM MDT (19:37 UTC)
- Expired
- Jul 20, 2017, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 216 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:00 PM MDT | FLASH FLOOD | 4 W Forest Lake, AZ | AN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO WASH ALONG NAVAJO ROUTE 41. PICTURE FROM SOCIAL MEDIA. TIME IS APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WGUS55 KFGZ 201937
FFWFGZ
AZC017-202230-
/O.NEW.KFGZ.FF.W.0043.170720T1937Z-170720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1237 PM MST THU JUL 20 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
* Until 330 PM MST
* At 1236 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Forest Lake Chapter House.
This includes the following streams and drainages...Dinnebito Wash...
Moenkopi Wash and Oraibi Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3649 11020 3636 11019 3626 11030 3614 11044
3631 11068 3649 11041 3655 11033
$$
TPS2 follow-up statements
853
WGUS75 KFGZ 202037
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
137 PM MST THU JUL 20 2017
AZC017-202230-
/O.CON.KFGZ.FF.W.0043.000000T0000Z-170720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
137 PM MST THU JUL 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
NAVAJO COUNTY...
At 132 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the western portion of the warned area. Between one to
two inches of rain has already fallen. Additional thunderstorms with
heavy rain are possible throughout the warned area over the next few
hours. Flash flooding is most likely at the intersection of
Dinnebito Wash and Navajo Route 41.
Some locations that will experience flooding include...
Forest Lake Chapter House.
This includes the following streams and drainages...Dinnebito Wash...
Moenkopi Wash and Oraibi Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3649 11020 3636 11019 3626 11030 3614 11044
3631 11068 3649 11041 3655 11033
$$
TPS721
WGUS75 KFGZ 202224
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
324 PM MST THU JUL 20 2017
AZC017-202230-
/O.EXP.KFGZ.FF.W.0043.000000T0000Z-170720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
324 PM MST THU JUL 20 2017
...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 330 PM
MST...
The heavy rain has ended over the warned area. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 3649 11020 3636 11019 3626 11030 3614 11044
3631 11068 3649 11041 3655 11033
$$
TPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:20 AM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 20, 11:20 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1020 AM MST Thu Jul 20 2017 .SYNOPSIS...Expect very active monsoon conditions for the next several days. Local heavy rainfall capable of producing flash flooding remains possible from stronger storms. && .DISCUSSION...The morning sounding at FGZ once again showed a very wet atmosphere (0.96" Pwat) and a light east-southeasterly flow. This means that storms will be slow moving and capable of producing heavy rain (over the same area) which could lead to flash flooding. An area of instability and weak rotation (MCV) was moving through southern Navajo County and into northern Gila/southeastern Coconino County this morning. Showers and isolated thunderstorms are already in progress there. Another active day is expected across northern Arizona! && .PREV DISCUSSION /327 AM MST/....Monsoon moisture will remain entrenched across northern Arizona today. The primary change over the past 24 hours is that high pressure in the mid-levels has shifted further to the east. The result over Arizona will be for the steering flow to point from south to north. Such a flow pattern favors an increase in shower thunderstorm activity across northeast Arizona as storms that form in the mountains and along the Mogollon Rim send outflow boundaries across the Little Colorado River Valley, as well as the Navajo and Hopi Nations. The northeast is a bit drier so storms could produce wind gusts in excess of 50 mph. Otherwise, local downpours of up to an inch will be possible. South of the Mogollon Rim, under this steering flow, there likely will be a downturn in activity with storms more isolated and tending to remain over and near the mountains. We have adjusted the forecast grids to account for this tendency. Still saturated soils across the broad area encompassing Prescott and Payson with isolated 2+ inch downpours and flooding possible. From Friday onward...The steering flow remains south to north on Friday with similar results as described above. A center of high pressure then moves in from over the eastern Pacific for Saturday and Sunday with the steering flow becoming northeast to southwest. We will have to see how the moisture hangs in across central Arizona but under this steering flow typically it is quite active from the Mogollon Rim southward (similar pattern to that of the past few days). Beyond the weekend, monsoon moisture remains entrenched across Arizona with daily thunderstorms continuing. && For the 18Z package...Expect scattered to numerous showers and thunderstorms along and north of the Mogollon Rim, with the potential for scattered showers and thunderstorms initiating along outflow boundaries south of the rim by mid afternoon. MVFR/IFR in heavy rain will be possible under the strongest storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The active monsoon conditions will continue with scattered to numerous showers and thunderstorms each day. Heavy rain and gusty winds will remain the primary impact. Expect near average temperatures across the area. Saturday through Monday....Expect daily chances for showers and thunderstorms. No significant changes in the weather pattern are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/McCollum AVIATION...RR FIRE WEATHER...SUK For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 4:38 AM MDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 338 AM MST Thu Jul 20 2017 AZZ004>018-037>040-210415- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 338 AM MST Thu Jul 20 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for scattered to numerous showers and thunderstorms from the Mogollon Rim and White Mountains northward including the Navajo and Hopi nations. Storms across this area will be capable of wind gusts in excess of 50 mph and local downpours of around an inch. South of the Mogollon Rim activity will be isolated to scattered and tend to remain over and near the mountains. A storm or two south of the Rim will be capable of producing 2+ inches of rainfall with flooding still possible as soils remain saturated in many spots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily thunderstorms will continue into early next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 20, 11:01 AM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 5 S WASHINGTON PARK 34.35N 111.28W
07/15/2017 GILA AZ PARK/FOREST SRVC
*** 10 FATAL ***
FLASH FLOODING REPORTED NEAR THE JUNCTION OF
THE EAST VERDE RIVER AND ELLISON CREEK IN
NORTHERN GILA COUNTY AZ. SWIFT WATER RESCUE
TEAMS RESCUED 4 PEOPLE. 10 PEOPLE ARE
CONFIRMED DEAD.
&&
TMLocal storm report, Jul 20, 12:03 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1103 AM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM FLASH FLOOD 2 S PRESCOTT VALLEY 34.58N 112.32W
07/19/2017 YAVAPAI AZ COUNTY OFFICIAL
YAVAPAI COUNTY EM SOCIAL MEDIA PAGE SHOWED
AT LEAST A 2 FEET RISE IN WATER LEVEL OF THE
ALBERSON WASH UPSTREAM FROM FAIN LAKE AND
LYNX CREEK.
&&
TMLocal storm report, Jul 20, 12:53 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1153 AM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 3 ESE CORDES JUNCTION 34.31N 112.06W
07/19/2017 YAVAPAI AZ MESONET
STREAM GAGE AFMA3 (AGUA FRIA NEAR MAYER)
REPORTED A 5.84 FT. RISE IN WATER LEVEL IN A
45-MINUTE PERIOD FROM 8:30PM TO 9:15PM MST.
&&
TMLocal storm report, Jul 20, 1:09 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLASH FLOOD 1 NW MAYER 34.41N 112.25W
07/19/2017 YAVAPAI AZ PUBLIC
FLASH FLOOD PHOTO POSTED TO YAVAPAI COUNTY
SOCIAL MEDIA PAGE AT INTERSECTION OF CENTRAL
AVE. AND BIG BUG CREEK IN MAYER. TIME IS
APPROXIMATE.
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:09 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 111 min |
| Jul 19, 6:13 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 19, 6:54 PM MDT | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 19, 7:04 PM MDT | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 19, 8:35 PM MDT | Areal Flood Advisory | FGZ | Navajo | 115 min |
| Jul 19, 8:41 PM MDT | Flash Flood Warning | FGZ | Yavapai | 109 min |
| Jul 19, 10:47 PM MDT | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Jul 19, 11:03 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 20, 12:27 AM MDT | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Jul 20, 4:45 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 20, 5:59 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.